Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Wichita, KS

April 19, 2020Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2020, 6:53 PM CDT for Reno County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 6:53 PM CDT (23:53 UTC)
Expired
Apr 19, 2020, 7:22 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KICT 192353
SVRICT
KSC155-200045-
/O.NEW.KICT.SV.W.0010.200419T2353Z-200420T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
653 PM CDT Sun Apr 19 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  North central Reno County in south central Kansas...

* Until 745 PM CDT.

* At 653 PM CDT, a severe thunderstorm was located near Nickerson,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutchinson, South Hutchinson, Nickerson, Partridge and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9814 3817 9812 3817 9792 3791 9799
TIME...MOT...LOC 2353Z 301DEG 14KT 3811 9812 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
501 
WWUS53 KICT 200007
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
707 PM CDT Sun Apr 19 2020

KSC155-200045-
/O.CON.KICT.SV.W.0010.000000T0000Z-200420T0045Z/
Reno KS-
707 PM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL RENO COUNTY...

At 706 PM CDT, a severe thunderstorm was located 4 miles southeast 
of Nickerson, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hutchinson, South Hutchinson, Nickerson, Partridge and Willowbrook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 9814 3817 9812 3817 9792 3791 9799
TIME...MOT...LOC 0006Z 296DEG 15KT 3809 9804 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
352 
WWUS53 KICT 200022
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
722 PM CDT Sun Apr 19 2020

KSC155-200032-
/O.CAN.KICT.SV.W.0010.000000T0000Z-200420T0045Z/
Reno KS-
722 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RENO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3797 9814 3817 9812 3817 9792 3791 9799
TIME...MOT...LOC 0020Z 301DEG 14KT 3806 9797 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:35 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 2:35 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
235 PM CDT Sun Apr 19 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 232 PM CDT Sun Apr 19 2020

A shortwave trough over the Southern Plains this afternoon will
continue drifting eastward away from the area through this evening
and tonight. Meanwhile, a more subtle feature drifting across the
high plains may allow a brief shower/storm to develop across
portions of southwest/south central KS during peak heating as we
remain weakly capped. Any activity that develops will be short-lived
and quickly dissipate early this evening with most locations
remaining dry.

Maintained low pops weighted over portions of central and southeast
KS late tonight and into the morning hours on Monday as a cluster of
elevated showers/storms remains possible although better
probabilities may remain north and east of our forecast area. A
subtle surface trough will move over the area on Monday and kept
some low pops over mainly southeast KS through early afternoon.
Seasonable temperatures are anticipated across the area with
rising H85 temperatures progged over the region with most areas
seeing highs in the 70-74 degree range.

Tue-Wed...A shortwave trough over the Southwest on Tue is progged to
drift eastward into the Southern Rockies Tue night before emerging
over the Southern Plains on Wednesday. The better low level
moisture/instability will remain west of our forecast area on Tue
and trended pops down. Better chances for convection will arrive
late Tue night and especially on Wed as the H5 trough tracks along
the KS/OK state line. Precipitation will end from west to east on
Wed night. Seasonable temperatures are anticipated through the
period with highs on either side of 70 and lows around 50.

.LONG TERM...(Thursday through Sunday)
Issued at 232 PM CDT Sun Apr 19 2020

Periodic chances for precipitation will remain in the forecast as
we remain within a northwest mid/upper flow regime through the
period. The best chance may be Thu night into early Fri but
confidence in phase/amplitude of the subtle shortwave troughs
remains fairly low at this time. Seasonably mid temperatures are
also anticipated with highs in the 60s and 70s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1231 PM CDT Sun Apr 19 2020

Could see a few isolated thunderstorms late this afternoon and
evening across mainly south-central Kansas west of I-135, within a
weak low-level confluence zone amidst weak instability and
uncapped airmass. Thinking this threat should remain mostly south
of Great Bend, and west of Hutchinson and Wichita. Otherwise, a
2nd area of showers and thunderstorms is expected later tonight
through Monday morning, tracking from north-central Kansas
southeastward into eastern Kansas. This activity could flirt with
Salina and eventually Chanute, but due to low predictability,
left out of TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  74  47  72 /  10  10   0   0
Hutchinson      45  71  44  72 /  10  10   0   0
Newton          44  70  44  71 /  10  10   0   0
ElDorado        43  72  45  72 /  10  10   0   0
Winfield-KWLD   45  74  47  73 /  10  10   0  10
Russell         40  70  41  74 /  20  10   0  10
Great Bend      42  71  42  73 /  10  10   0  10
Salina          43  70  42  73 /  30  10   0   0
McPherson       43  70  43  71 /  10  10   0   0
Coffeyville     42  73  45  71 /  10  20   0   0
Chanute         41  70  45  70 /  10  30   0   0
Iola            42  69  44  70 /  10  30   0   0
Parsons-KPPF    43  72  45  71 /  10  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Apr 19, 3:20 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
320 PM CDT Sun Apr 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
320 PM CDT Sun Apr 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms remain possible late this afternoon and
early this evening across portion of south central Kansas west of
I-135. The stronger storms may produce pea size hail and 45 mph
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will increase late Tuesday night and
especially on Wednesday and Wednesday night. Widespread severe
storms are not expected with this storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 19, 5:54 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
554 PM CDT Sun Apr 19 2020

KSZ050-067-192345-
Reno KS-Rice KS-
554 PM CDT Sun Apr 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southwestern Rice County in central Kansas...

* Until 645 PM CDT.

* At 551 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles east of Hudson...moving
  southeast at 15 mph.

Hail up to the size of dimes and winds up to 40 mph will be possible
with this storm.

* Locations impacted include...
  Sylvia and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3823 9847 3818 9818 3788 9829 3793 9847
TIME...MOT...LOC 2253Z 294DEG 12KT 3812 9846

JAKUB
Local storm report, Apr 19, 6:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 SSE ALDEN             38.17N 98.29W
04/19/2020  E1.00 INCH       RICE               KS   TRAINED SPOTTER

&&
Local storm report, Apr 19, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             4 S STERLING            38.16N 98.21W
04/19/2020  E1.50 INCH       RICE               KS   TRAINED SPOTTER

&&
Local storm report, Apr 19, 6:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             4 SSE STERLING          38.16N 98.18W
04/19/2020  E1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:54 PM CDTSpecial Weather StatementICTReno51 min
Apr 19, 6:16 PM CDTSevere Thunderstorm WarningICTReno, Rice49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.